Woman's craving for eating ice shows no indications of melting

People's Pharmacy

May 23, 2004|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,King Features Syndicate

I need help. Twenty years ago, I developed a craving for cornstarch during my second pregnancy. It disappeared with the birth of my son.

I thought that was the end of it, but some years later it returned for no apparent reason. It was pure torture, because I could not stop myself from eating it once I'd begun again. I never suffered from significant weight gain or constipation, but I felt that it was unhealthy.

My solution was to find something to replace the cornstarch, and I found crushed ice to be a good substitute. Now I can't stop eating ice.

I feel like an addict. Sometimes, if I am very stressed, I will eat nearly the entire compartment of ice from the icemaker in an hour or so. My teeth, tongue, throat and stomach are suffering from all the ice that I eat, but I can't stop. I have tried, and I can't.

I had a physical when the craving first returned. My CBC (complete blood count) came back normal, so I was told to eat certain foods that were supposed to stop the craving. It's been several years now, and I can't stop. My voice has changed, my tongue burns, and my throat feels scratchy. I suppose the ice has caused damage. I bought my refrigerator for the sole purpose of getting crushed ice, and the blades cracked from overuse. What can I do?

It's time to go back to the doctor. Strong cravings like yours for nonfood substances are called pica. This condition is often associated with a deficiency of iron or zinc and usually disappears when the deficiency is corrected.

The normal CBC did not indicate an iron deficiency. Ask for a work-up on zinc. If that is normal, your doctor might want to look more closely at your iron status. We hope this helps.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.